MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; KNEE TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; KNEE TIBIAL INSERT
Model Number 02.12.0210FR
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Codes Fibrosis (3167); Joint Laxity (4526)
Date of Event 09/24/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery due to knee instability at 5 years and 5 months from medacta primary.Fibrous tissue observed and suspected to be due to wear.Poly upsized (from 10 to 13 mm) and patella resurfaced.
 
Additional Manufacturer Narrative
Batch review performed on 30 sept 2024.Lot 179683: (b)(4) items manufactured and released on 22-mar-2018.Expiration date: 2023-03-12.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Visual inspection performed by r&d project manager: revision surgery of a gmk sphere insert after 5 years after primary surgery due to instability; during revision, a thicker insert was applied.From visual inspection of the removed component sent for investigation, we can't see any signs of tibio-femoral contact on the lateral side, as if the insert was not loaded by the femur.The medial spherical articular surface seems to be regularly worn out after years of implantation, with the surface almost polished.We can note also a sort of deformation of the medial edge on the insert, like if the femur was also putting pressure on this edge.From analysis of the explanted components, we guess that the event is related to an improper tensioning of the collateral ligaments, with a tight mcl and a relaxed lcl.Some yellow discoloration is visible, which is normally due to lipid absorption - it is not an indicator of wear.From visual inspection, there is no evidence that the event is related to a faulty device.Clinical evaluation performed by medical affairs department 5 years after revision tka (revision of uka) the patient develops instability and a thicker insert is applied.We understand that femoral and tibial metal components have been left in place because well performing and fixed.During the operation, resurfacing of the patella is also performed - it had not been done previously.Secondary instability is a rather common development following tka, mainly due to secondary relaxation of the collateral ligaments, and a thicker insert normally can solve the problem.The pictures of the removed insert show that on the lateral side the machining marks are still visible, which is rather unusual after 5 years and may indicate that the lateral compartment was not loaded.Instead, the medial compartment does show signs of polishing, probably because it was carrying the load by itself.It may have worn more than usual because of this and it's possible that some fibrous tissue has developed to separate the polyethylene debris - this is normal reaction.It does not appear that the wear on the medial compartment was abnormal or that it may have contributed decisively to the revision.Some yellow discoloration is visible, which is normally due to lipid absorption - it is not an indicator of wear.

Brand Name
GMK SPHERE TOTAL KNEE SYSTEM
Common Device Name
KNEE TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20522210
Report Number3005180920-2024-00861
Device Sequence Number12758326
Product Code JWH
UDI-Device Identifier07630030826146
UDI-Public07630030826146
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/12/2023
Device Model Number02.12.0210FR
Device Lot Number179683
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2024
Initial Report FDA Received Date10/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/22/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexFemale
Patient Weight55 KG
Patient EthnicityNon Hispanic
Patient RaceWhite